Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Shreveport, LA

July 20, 2002Lincoln Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 20, 2002, 6:14 PM CDT for Lincoln Parish, Louisiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2002, 6:14 PM CDT (23:14 UTC)
Expired
Jul 20, 2002, 7:00 PM CDT
In force
46 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Lincoln Parish, LA

The radar

The Shreveport radar (KSHV), 120 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:35 PM CDTHail 1.5Choudrant, LAReported at rest stop on I-20.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2343 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS54 KSHV 202314
SVRSHV
LAC061-210000-
/NEW.KSHV.SV.W.0251.202314-210000/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 PM CDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 700 PM CDT

* AT 614 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER CHOUDRANT...OR ABOUT 9
  MILES EAST OF RUSTON.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN LINCOLN PARISH AT 630 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO NICKEL SIZE AND 
STRONG DAMAGING WINDS 60 MPH. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  LINCOLN PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 700 PM CDT.

LAT...LON 3253 9262 3252 9243 3267 9243 3268 9262
          3259 9271

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:15 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 20, 2:15 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 PM CDT SAT JUL 20 2002

A FEW SHOWERS THIS AFTERNOON ALONG MOISTURE AXIS EXTENDING ACROSS
SE AR WITH PERHAPS SOME ISOLATED SHOWERS/TSTMS ACROSS NE LA BEFORE
ACTIVITY DISSIPATES SHORTLY AFTER SUNSET. PERSISTENT SHEAR/
INSTABILITY AXIS ACROSS THIS SAME REGION...ISOLATED POPS ALREADY
IN GRIDS SHOULD SUFFICE. DRIER AIR TODAY ACROSS S LA INTO N TX
WITH LOW PRECIP WATER ON 12Z SOUNDINGS SUPPORTIVE OF LITTLE IN
THE WAY OF AFTERNOON CU ON VIS IMAGERY.  THE DRIER AIR ACROSS
N TX CORRESPONDS TO MID LEVEL RIDGE AXIS BEGINNING TO SHIFT NORTH
AND WEST. SHORT TERM MODELS CONTINUE TO SUPPORT THIS SOLUTION
THROUGH SUNDAY AND I HAVE THEREFORE REARRANGED WX GRIDS FOR SUNDAY
AFTERNOON/EVENING FURTHER EAST TO ENCOMPASS OUR PORTION OF SE AR
AND NE LA.

WILL LEAVE MONDAY DRY FOR NOW ALL AREAS AHEAD OF DISTURBANCE
DROPPING OUT OF CENTRAL PLAINS TOWARDS REGION BY LATE TUESDAY.
AVN AND MODEL ENSEMBLE PROGS PER NCEP PMDEPD CONSISTENT WITH
THIS DISTURBANCE AND ASSOCIATED COOL FRONT FOCUSING SHOWER/
THUNDERSTORM DEVELOPMENT ACROSS OUR NORTHERN SECTIONS LATE
TUESDAY...AREAWIDE ON WEDNESDAY AND ACROSS SOUTHERN SECTIONS
ON THURSDAY BEFORE WASHING OUT. STILL HAVE MY DOUBTS ON THIS
SOUTHERN PROGRESSION OF THE FRONT...THEREFORE MY TEMPS GRIDS
WILL CONTINUE HOLDING ONTO MID 90S THROUGHOUT NEXT WEEK YET
WILL ADJUST WX GRIDS TO COINCIDE WITH FRONT. NO MENTION OF
PRECIP FOR FRIDAY OR SAT...BUT HOT TEMPS TO CONTINUE WITH
WEAK N/NE FLOW.

HEAT INDEX VALUES AS OF 19Z AROUND 102/104 RANGE MOST PLACES
WITH A STRAY 100 HERE AND THERE. HAVE LEFT HEAT INDEX HEADLINE
OUT OF ZONES LAST COUPLE OF DAYS BUT DO NOT THINK WE CAN IGNORE
ANYMORE. SOUTHERN ARKANSAS FLIRTING WITH HEAT ADVISORY CRITERIA
WITH OVERNIGHT MIN NEAR 80 LAST COUPLE OF MORNING.

PRELIMS TO FOLLOW...13.

SHV 75/96/76/96 0000
MLU 74/96/75/96 1110
TXK 78/97/77/97 0000
TYR 76/94/76/95 0000
LFK 75/95/75/95 0001

.SHV...NONE.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.